Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 14, 2012, 6:48 PM CDT for 7 counties in Iowa. It was in force for 42 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2012, 6:48 PM CDT (23:48 UTC)
- Expired
- Apr 14, 2012, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Adams County, IA, Clarke County, IA, Decatur County, IA, Madison County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 6:50 PM CDT | HAIL 1 | 5 Sw New Virginia, IA | |
| Apr 14, 6:55 PM CDT | TSTM WND DMG | 1 N Creston, IA | LARGE TREE KNOCKED DOWN OVER THE ROAD NEAR THE INTERSECTION OF HIGHWAY 49 AND HIGHWAY 34. |
| Apr 14, 6:55 PM CDT | TSTM WND DMG | 1 N Lenox, IA | LARGE TREE KNOCKED DOWN OVER THE ROAD NEAR THE INTERSECTION OF HIGHWAY 49 AND HIGHWAY 34. |
| Apr 14, 6:57 PM CDT | HAIL 1 | 5 Sw Creston, IA | |
| Apr 14, 7:00 PM CDT | TORNADO | Creston, IA | NWS STORM SURVEY CONFIRMED STRONG EF2 TORNADO. THE TORNADO BEGAN ABOUT ONE AND A HALF MILES EAST OF CROMWELL AND TRACKED NORTHEASTWARD THROUGH THE FAR NORTHWEST PORTION OF CRESTON. THE GREATER REGIONAL MEDICAL CENTER AND SOUTHWESTERN COMMUNITY COLLEGE SUSTAINE |
| Apr 14, 7:06 PM CDT | TSTM WND GST 50 | 2 W Diagonal, IA | 50 MPH WINDS REPORTED |
| Apr 14, 7:09 PM CDT | HAIL 0.75 | Creston, IA | 40 TO 50 MPH WINDS WITH HAIL. |
| Apr 14, 7:20 PM CDT | HAIL 1.75 | 5 Sw Lorimor, IA | |
| Apr 14, 7:24 PM CDT | TSTM WND DMG | Creston, IA | 20 INCH TREES DOWN. STRUCTURAL AND ROOF DAMAGE TO HOSPITAL. LARGE TREES UPROOTED. |
| Apr 14, 7:29 PM CDT | HAIL 2.75 | Murray, IA | |
| Apr 14, 7:30 PM CDT | TSTM WND GST 60 | Winterset, IA | ESTIMATED 60 MPH GUST AT INTERSECTION OF HIGHWAYS 169 AND 92 ON WEST SIDE OF WINTERSET. |
| Apr 14, 7:30 PM CDT | HAIL 1 | 2 Wsw Osceola, IA | DIME TO QUARTER SIZE HAIL. 1.67 INCHES OF RAIN IN AN HOUR AND TWENTY MINUTES ALSO. |
| Apr 14, 7:37 PM CDT | HAIL 0.88 | 4 Nnw Osceola, IA | |
| Apr 14, 7:37 PM CDT | TORNADO | 2 Nw Osceola, IA | TORNADO ON THE GROUND. LOOKING NORTHWEST FROM LAKESIDE CASINO NEAR OSCEOLA. |
| Apr 14, 7:39 PM CDT | TSTM WND GST 60 | 4 Nnw Osceola, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 5:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
975
WUUS53 KDMX 142348
SVRDMX
IAC003-039-053-121-159-173-175-150030-
/O.NEW.KDMX.SV.W.0017.120414T2348Z-120415T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT SAT APR 14 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA...
CLARKE COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
SOUTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
EASTERN TAYLOR COUNTY IN SOUTHWEST IOWA...
UNION COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 730 PM CDT
* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF LENOX...
OR 12 MILES SOUTHWEST OF CRESTON...AND MOVING EAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
CRESTON...WINTERSET...OSCEOLA...CROMWELL...DIAGONAL...CRESTON
AIRPORT...SHANNON CITY...TINGLEY...ARISPE...ELLSTON...AFTON...
BEACONSFIELD...MACKSBURG...GRAND RIVER...THAYER...LORIMOR...
MURRAY...VAN WERT...EAST PERU AND WELDON.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 20 AND 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IMMEDIATELY GO TO A BASEMENT OR SMALL
INTERIOR ROOM...AWAY FROM WINDOWS. EXTENSIVE DAMAGE AND INJURY ARE
LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED
BUILDING. WIDESPREAD DESTRUCTIVE WINDS CAN PRODUCE DAMAGE AND SERIOUS
INJURY SIMILAR TO A TORNADO.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4065 9471 4095 9472 4116 9435 4116 9424
4122 9424 4141 9391 4126 9379 4116 9379
4116 9370 4098 9355 4087 9356
TIME...MOT...LOC 2348Z 249DEG 52KT 4092 9443
WIND...HAIL 70MPH <.75IN
$$
LEE1 follow-up statement
902
WWUS53 KDMX 150015
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT SAT APR 14 2012
IAC003-173-150024-
/O.CAN.KDMX.SV.W.0017.000000T0000Z-120415T0030Z/
TAYLOR IA-ADAMS IA-
715 PM CDT SAT APR 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS AND EASTERN
TAYLOR COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4083 9433 4108 9440 4116 9435 4116 9424
4122 9424 4141 9391 4126 9379 4116 9379
4116 9370 4098 9355 4087 9356
TIME...MOT...LOC 0014Z 249DEG 52KT 4106 9396
$$
IAC039-053-121-159-175-150030-
/O.CON.KDMX.SV.W.0017.000000T0000Z-120415T0030Z/
UNION IA-RINGGOLD IA-MADISON IA-CLARKE IA-DECATUR IA-
715 PM CDT SAT APR 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
DECATUR...CLARKE...SOUTHERN MADISON...NORTHEASTERN RINGGOLD AND UNION
COUNTIES UNTIL 730 PM CDT...
AT 709 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 14
MILES WEST OF OSCEOLA...OR 16 MILES EAST OF CRESTON...MOVING EAST AT
60 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING WIND DAMAGE 1 MILE
NORTH OF CRESTON.
LOCATIONS IMPACTED INCLUDE...
WINTERSET...OSCEOLA...VAN WERT...EAST PERU...WELDON...TRURO...
PATTERSON...OSCEOLA AIRPORT...LE ROY AND WOODBURN.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 23 AND 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...IMMEDIATELY GO TO THE BASEMENT OR AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4083 9433 4108 9440 4116 9435 4116 9424
4122 9424 4141 9391 4126 9379 4116 9379
4116 9370 4098 9355 4087 9356
TIME...MOT...LOC 0014Z 249DEG 52KT 4106 9396
WIND...HAIL 70MPH 1.00IN
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:51 PM CDT, 57 minutes earlier.
Area forecast discussion, Apr 14, 5:51 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 551 PM CDT SAT APR 14 2012 .UPDATE 15/00Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... WARM FRONT WILL LIFT NORTH ACROSS CENTRAL IOWA TONIGHT AND IT WILL BE THE FOCUS OF SEVERE THUNDERSTORMS. TORNADOES ARE MOST LIKELY EARLY ON NEAR THE WARM FRONT WHERE THE SEVERE WEATHER PARAMETERS ARE MAXIMIZED. AS STORMS LIFT NORTHEAST...THEY SHOULD REMAIN SEVERE DUE TO VERY HIGH SHEAR VALUES. HIGH POPS TONIGHT WITH SEVERE WORDING. HAVE HAD REPORTS ABOUT HEAVY RAIN FROM THE STORMS OVER EASTERN NEBRASKA. WOULD THINK AS THE DRY SLOT ARRIVES THIS EVENING DRYING THE MID LEVELS WHICH SHOULD REDUCE PWAT AND GIVEN THE RELATIVE QUICK SPEED OF THE CELLS...FLASH FLOODING SHOULD NOT BE A SIGNIFICANT WIDESPREAD THREAT. .LONG TERM /SUNDAY THROUGH SATURDAY/... COMPLEX BEGINNING TO THE EXTENDED PERIOD WITH LINGERING PRECIPITATION AND SEVERE POTENTIAL WITH LOW PRESSURE PUSHING NORTHEAST. MODELS HAVE COME TO A DECENT AGREEMENT WITH THE TRACK OF THE LOW AND THE TIMING...PUSHING LOW INTO NE/SD/MN/IA BORDER REGION BY 18Z SUNDAY. MODELS ALSO CONTINUE TO DEEPEN LOW AS IT PULLS NORTHEASTWARD. WILL SEE PRECIPITATION LINGERING AHEAD OF FRONTAL BOUNDARY SUNDAY...BEFORE DRY SLOT ARRIVES. HOWEVER...HAVE LEFT CHANCES FOR PRECIPITATION ACROSS CWA SUNDAY AFTERNOON WITH POTENTIAL FOR PEAK HEATING TO DEVELOP THUNDERSTORMS. DECENT CAPE AND GOOD SHEER VALUES COULD LEAD TO SOME SEVERE STORMS SUNDAY AFTERNOON. HOWEVER...BEST CHANCES ARE TO THE NORTH AND EAST ACROSS WISCONSIN AND NE IOWA. ANOTHER MAJOR CONCERN FOR SUNDAY IS WITH SOUTH WINDS. WILL SEE GOOD MIXING...NEARLY UP TO 750MB IF FULL MIXING IS REALIZED. WINDS THROUGH THE MIXED LAYER ARE 50KTS-60KTS...AND COULD SEE MIXING REALIZED AT SURFACE. ESPECIALLY WITH DRY SLOT AND LIKELY CLEARING SKIES. IN ADDITION...LAPSE RATES WILL BE HIGH AND FAVORABLE FOR STRONG WINDS. WILL LIKELY NEED TO SEE A WIND ADVISORY...POSSIBLY A HIGH WIND WARNING FOR PORTIONS OF THE AREA SUNDAY AFTERNOON. WITH CONVECTIVE CONCERNS THROUGH THE OVERNIGHT HOURS HAVE NOT ISSUED WIND HEADLINES WITH THIS PACKAGE. FOR MONDAY....MODELS CONTINUE TO PULL LOW NORTH...BUT HAVE SLOWED TIMING AND DISAGREE ON HOW FAR NORTH LOW REACHES BY 06Z MONDAY. HAVE LEFT CHANCES FOR PRECIPITATION ACROSS NORTHERN IOWA SUNDAY NIGHT WITH POTENTIAL FOR SOME WRAP AROUND PRECIPITATION. HAVE DECREASED CHANCES FOR MONDAY AS LOW CONTINUES TO PULL AWAY FROM REGION. BEHIND LOW COLD TEMPERATURES WILL PUSH IN...WITH 850MB TEMPS NEAR -2 DEGREES C FOR MONDAY AFTERNOON. HAVE CONTINUED COOL TREND FOR MONDAY AND MONDAY NIGHT WITH COLD PUSH OF AIR. MAY NEED FROST/FREEZE HEADLINES FOR OVERNIGHT MONDAY NIGHT ESPECIALLY IN THE NORTH. HOWEVER...SOUTHERLY FLOW RETURNS QUICKLY WITH WARMING TEMPERATURES THROUGH THE END OF THE WEEK. ZONAL FLOW WILL DOMINATE THROUGH THE WEEK WITH A SHORTWAVE PUSHING THROUGH MONDAY NIGHT. HAVE TAKEN OUT PRECIP CHANCES AS BEST MOISTURE REMAINS FURTHER SOUTH ACROSS NORTHERN MO BUT COULD SEE SOME LIGHT RAIN. NEXT BIG SYSTEM WILL COME TOWARDS MID WEEK AS ANOTHER AREA OF LOW PRESSURE TRACKS ACROSS THE NORTHERN PLAINS. CURRENT TRACK IS ACROSS DAKOTAS/NORTHERN MINNESOTA WITH ASSOCIATED FRONTAL BOUNDARY PUSHING ACROSS IOWA WEDNESDAY. A BRIEF BREAK IN PRECIP BEFORE YET ANOTHER LOW PRESSURE SYSTEM TRACKS ACROSS SOUTHERN PLAINS AND BRINGS PRECIPITATION CHANCES FOR THE REMAINDER OF THE PERIOD. STILL UNCERTAINTY IN MODELS...AND HAVE LEFT MOSTLY CHANCE AND SLIGHT CHANCE WORDING FOR POPS THROUGH EXTENDED. && .AVIATION...15/00Z NUMEROUS CONCERNS THIS PERIOD...INCLUDING ONGOING TORNADO AND HEAVY RAIN/HAIL THREAT ACROSS THE SOUTH AS LARGE MCS WITH EMBEDDED SUPERCELLS CROSSES SOUTHERN IOWA...MAINLY TIED TO ADVANCING WARM FRONT. AS SYSTEM MOVES NORTH WITH FRONTAL BOUNDARY THIS EVENING... MORE STORMS ARE LIKELY TO FORM ACROSS THE REGION IN THE WARM SECTOR WITH POTENTIAL FOR ADDITIONAL SEVERE WEATHER THROUGH THE NIGHT. ANOTHER LINE OF STORMS SHOULD BEGIN TO DEVELOP TOWARD 12Z AS STRONGER UPPER LEVEL JET MOVES INTO THE REGION. AS THE DRY LINE/FRONT PASS EAST OF THE REGION BY 18Z INTENSE JET WINDS WILL BEGIN TO MIX TO THE SFC SETTING THE STAGE FOR HIGH IMPACT WINDS GUSTING TO NEAR 50KTS ACROSS THE REGION. WITH POTENTIAL SEVERE WEATHER TONIGHT...AIRPORT OPERATIONS CAN EXPECT TO SEE DELAYS AND SIGNIFICANT INTERRUPTIONS AS STORMS PASS THROUGH THE AREA. ALSO... WITH FORECAST WINDS EXPECTED ON SUNDAY...ADDITIONAL PROBLEMS WITH HIGH WIND THREAT WILL BEGIN WEST BY 15Z AND CONTINUE TO ADVANCE TOWARD I35 CORRIDOR BY 17-18Z AND EAST BY 19-20Z. ADDITIONAL DETAILS WILL BE ADDED WITH 06Z PACKAGE AS EVENT UNFOLDS. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JOHNSON LONG TERM...AWB AVIATION...REV
Hazardous weather outlook, Apr 14, 3:18 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT SAT APR 14 2012 IAZ033-044-045-057-058-070-071-081-082-092-093-152030- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR- RINGGOLD- 318 PM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FOR TONIGHT. LARGE HAIL...DAMAGING WINDS...TORNADOES...AND LOCALLY HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF NON-SEVERE THUNDERSTORMS LINGERING INTO SUNDAY MORNING. THERE ARE ALSO CHANCES FOR THUNDERSTORMS WEDNESDAY AND THURSDAY. AT THIS TIME THE POTENTIAL FOR SEVERE IS LOW. STRONG AND GUSTY SOUTHWESTERLY WINDS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. WINDS SPEEDS AND GUSTS WILL APPROACH ADVISORY CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT. IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-083>086- 094>097-152030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 318 PM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR TONIGHT. LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES CONTINUE INTO SUNDAY...AND AGAIN WEDNESDAY AND THURSDAY. AT THIS TIME THE SEVERE POTENTIAL IS LOW. STRONG AND GUSTY SOUTHWESTERLY WINDS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. WINDS SPEEDS AND GUSTS WILL APPROACH ADVISORY CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO TONIGHT.
In the hours before
Local storm report, Apr 14, 5:33 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL DES MOINES 41.58N 93.62W
04/14/2012 E0.88 INCH POLK IA PUBLIC
PEA TO NICKEL SIZE HAIL NEAR THE CAPITOL BUILDING IN
DOWNTOWN DES MOINES
&&
SNIVELYLocal storm report, Apr 14, 5:39 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL S DES MOINES 41.58N 93.62W
04/14/2012 E1.00 INCH POLK IA TRAINED SPOTTER
&&
DEROYSpecial weather statement, Apr 14, 5:46 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 546 PM CDT SAT APR 14 2012 IAZ060-073-142345- POLK-WARREN- 546 PM CDT SAT APR 14 2012 ...URBAN AND SMALL STREAM FLOODING OCCURRING ON THE SOUTH SIDE OF DES MOINES... AT 540 PM...THE SEVERE THUNDERSTORM WHICH MOVED THROUGH THE SOUTH SIDE OF DES MOINES AND ADJOINING NORTHERN WARREN COUNTY PRODUCED LOCALLY VERY HEAVY RAIN. THE RAIN HAS RESULTED IN URBAN AND SMALL STREAM FLOODING IN THE CITY AND RURAL AREAS OF NORTHERN WARREN COUNTY. URBAN STREET FLOODING WAS REPORTED AT FLEUR DRIVE NEAT THE AIRPORT. URBAN FLOODING WAS ALSO REPORTED ON MCKINLEY AVE. THE STORM WAS MOVING AWAY AND THE URBAN FLOODING SHOULD RECEDE BY 630 PM. DO NOT DRIVE THROUGH WATER COVERED ROADS. JOHNSON
Local storm report, Apr 14, 6:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 2 S DES MOINES 41.55N 93.62W
04/14/2012 E1.00 INCH POLK IA TRAINED SPOTTER
REPORT FROM DES MOINES INTERNATIONAL AIRPORT. HAIL FELL
FROM 519 PM UNTIL 537 PM. LARGEST HAIL WAS 1 INCH.
&&
DEROYSpecial weather statement, Apr 14, 6:20 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 620 PM CDT SAT APR 14 2012 IAZ044>050-057>062-070>075-081>086-092>097-150130- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE... AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL... DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING... CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD... MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 620 PM CDT SAT APR 14 2012 ...THUNDERSTORMS WILL PRODUCE BRIEF AND INTENSE HEAVY RAINFALL... IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...THE THUNDERSTORMS HAVE A HISTORY OF PRODUCING BRIEF...AND INTENSE...HEAVY RAINFALL. IN THE MOST EXTREME CASES...TWO TO TWO AND HALF INCHES OF RAIN HAS FALLEN IN LESS THAN ONE HOUR. THROUGH THE REMAINDER OF THE EVENING...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCE ADDITIONAL INTENSE AND BRIEF HEAVY RAIN. THE HEAVY RAIN WILL LIKELY PRODUCE LOCAL URBAN AND SMALL STREAM FLOODING. THE URBAN FLOODING WILL CAUSE LOCAL TRAVEL PROBLEMS. IF THE STORMS TEND TO TRAIN OVER THE SAME AREA...FLASH FLOODING WILL BE POSSIBLE AND WARNINGS WILL NEED TO BE ISSUED. THIS IS POSSIBLE...BUT NOT LIKELY. NEVER DRIVE TO FLOODED ROADS.
Local storm report, Apr 14, 6:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG ATLANTIC 41.40N 95.01W
04/14/2012 CASS IA PUBLIC
SHINGLES BLOWN OFF HOME. SMALL BRANCHES BROKEN OFF.
&&
SNIVELYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:53 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 22 more | 5 hr |
| Apr 14, 2:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 49 min |
| Apr 14, 3:47 PM CDT | Tornado Warning | DMX | Adair, Adams, Madison, Union | 28 min |
| Apr 14, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 36 min |
| Apr 14, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 48 min |
| Apr 14, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 38 min |
| Apr 14, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 45 min |
| Apr 14, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 48 min |
| Apr 14, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 34 min |
| Apr 14, 6:27 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 33 min |
| Apr 14, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 34 min |
| Apr 14, 6:59 PM CDT | Flash Flood Warning | DMX | Cass | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.